Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 355, NWS Dodge City, KS

September 28, 1998Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 28, 1998, 5:18 PM CDT for Grant County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 28, 1998, 5:18 PM CDT (22:18 UTC)
Expired
Sep 28, 1998, 5:50 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 5:25 PM CDTHail 1Ulysses, KS
Sep 28, 5:25 PM CDTThunderstorm Wind 62Ulysses, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 282218 RRA
SVRDDC
KSC067-282250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 550 PM CDT

* AT 516 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHEAST OF HICKOK MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEASTERN GRANT COUNTY

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:10 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 28, 2:10 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT MON SEP 28 1998

...SHORT TERM...
PER MRNG RAOB AIRMASS CONTS TO DESTABLIZE WITH LIS LIKELY TO BE IN
THE -5 TO -7 RANGE BY LATE AFTN.  SOME DOUBT ABOUT UPSTRM ENERGY
ALOFT BUT WITH CU DVLPG RAPIDLY ACRS THE NM MOUNTAINS ATTM XPCT AT
LEAST SOME MID TO UPR LVL CAA THIS EVE.  SFC DATA SHWG WK CNVGNC
BNDRY ACRS MY ZNS AND WL THUS PLAY SOME ISOLD EVE TSTMS.  FAR WRN
ZNS COULD ALSO SEE AN ISOLD STORM DRIFT IN FM THE ROCKIES LATER TNGT
IF CNVCTN ALG THE LEE SLOPES HOLDS TOGETHER LONG ENOUGH.

ALL MDLS IN RSNBL AGREEMENT WITH NGM PREFERED FOR SUPERIOR MOISTURE
PARAMETERIZATION.  FWC TEMPS LOOK ABOUT RIGHT FOR TNGT THUS WL STICK
WITH GOING FCST WITH ONLY MINOR TWEEKS.

...LONG TERM...
IN LTR PDS MAIN QSTN BECOMES STRONG COLD HIGH THAT MDLS DIVE INTO
RGN FM CANADA ON WED.  ETA/NGM AND AVN ALL IN GOOD AGREEMENT ON THIS
SYS.  IT DOES APR THAT THE HIGH ORIGINATES AS A HUNK OF THE MARITIME
PACIFIC HIGH IN THE GULF OF AK WHICH IS A LTL WORRISOME.  IF IT DOES
NOT END UP BEING AS STRONG AND COLD AS ALL THE MDLS FCST THE LATTER
PART OF THIS FCST MAY BE A BIG BUST.  SINCE ALL ARE IN GOOD
AGREEMENT HOWEVER HAVE CHOSEN TO GO WITH THEM BRINGING THE COLD FNT
THROUGH ALL MY ZNS ON WED.  AVN MAY BE BEST WITH THE PAC CST H5 LOW
AS IT HAS BEEN MORE CONSERVATIVE IN MOVING THIS FEATURE EWRD WITH
TIME.  IT PUTS THE LOW ARND SLC BY WED EVE WITH BAROCLINIC ZN ALOFT
OVER THE POLAR COLD FNT IN THE HIGH PLAINS RGN.  THIS TRANSLATES TO
HEALTHY ISENT UPGLIDE OVER THE COLD AIR AS WELL AS DECENT UPSLP.
FOR WED WILL GO WITH TEMPS A CATEGORY OR 2 COOLER THAN FWC AND BUMP
THE POPS UP AS WELL.  IN FACT...THE EAST SIDE OF THE H5 LOW
BAROCLINIC ZN REACHES WRN KS TUES NGT AND WL NEED SOME SML POPS IN
WRN 2/3RDS OF MY ZNS THEN AS WELL.  ALL THIS IS SUBJECT TO MUCH
ALTERATION AS TIME PASSES AND THE PERFORMANCE OF THE COLD HIGH AND
UPR LOW BECOME MORE APPARENT.
JOHNSON

MRF CONTINUES TO BE THE MOST CONSISTENT MODEL FROM RUN TO RUN...SO
WILL STICK WITH IT FOR NOW. NEXT FRONTAL BOUNDAY TO MOVE THROUGH
DURING THE DAY WEDNESDAY WITH A STRONG HIGH PRESSURE CENTER MOVING
FROM JUST NORTH OF THE DAKOTAS WEDNESDAY NIGHT TO THE EASTERN GREAT
LAKES FRIDAY EVENING. UPPER LEVEL LOW MOVES FROM NORTHWEST COLORADO
TO THE TEXAS PANHANDLE DURING THE SAME TIME FRAME. THIS INDICATES
WESTERN KANSAS WILL BE A GOOD UPSLOPE PATTERN WITH PLENTY OF UPPER
LEVEL ENERGY TO AID IN BRINGING WIDESPREAD RAIN...ALONG WITH COOLER
TEMPS TO THE REGION BOTH THURSDAY AND FRIDAY. EXPECT TO SEE SOME
DECREASE IN THE CLOUDS ON SATURDAY AS THE SFC HIGH PUSHES FARTHER
EAST AND AN UPPER LEVEL HIGH MOVES IN FROM THE SOUTHWEST. THE UPPER
LEVEL HIGH BECOMES SITUATED OVER WESTERN KANSAS SUNDAY EVENING AND
INCHES NORTHEAST ON MONDAY...BRINGING FEW CLOUDS AND WARMER TEMPS
BACK TO THE AREA.
PARKIN

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 060/091 063/077 060 202
GCK 056/091 061/077 060 202
EHA 056/089 060/075 060 203
LBL 061/092 064/080 062 202
HYS 060/090 062/076 058 202
P28 064/093 066/082 064 200

.DDC...NONE.

In the hours before

Special weather statement, Sep 28, 11:20 AM CDT, 5 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-290600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT MON SEP 28 1998

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON INTO
EARLY EVENING ALONG AND EAST OF A HAYS TO LARNED LINE.

SYNOPSIS:  A TROF OF LOW PRESSURE WILL DEEPEN OVER THE WESTERN HIGH
PLAINS OF KANSAS THROUGH THE DAY AS THE FRONT CURRENTLY OVER SOUTH
CENTRAL KANSAS PULLS BACK TO THE NORTH.  MOISTURE AND HEAT
CONVERGING IN THE EAST SIDE OF THE TROF AND ALONG THE FRONT SHOULD
PROVIDE THE FOCUS TO DEVELOP SOME LATE AFTERNOON...EARLY EVENING
THUNDERSTORMS.  THESE STORMS SHOULD BE MAINLY OVER CENTRAL AND
EASTERN KANSAS.  WIND PROFILES INDICATE THAT A FEW OF THEM COULD
BECOME SEVERE WITH HAIL AND DAMAGING WINDS.  MOST OF SOUTHWEST
KANSAS IS OUT OF THE THREAT AREA.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Local storm report, Sep 28, 12:47 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 PM CDT MON SEP 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    12 NE STAFFORD            KS   2.00 INCH HAIL
09/27/98   STAFFORD                       QUIVIRA WILDLIFE REFUGE.  12 BIRDS
                                          KILLED.  HAIL TO 4 INCHES DEEP ON
                                          GROUND.  ROAD GRADER WINDSHIELD
                                          BUSTED OUT.

1019 PM    15 N MEDICINE LODGE       KS   WIND DAMAGE - LAKE ARROWHEAD
09/27/98   BARBER                         AREA.  2-CAR CARPORT LIFTED
                                          OVER HOUSE.  NUMEROUS
                                          TREES UPROOTED AND DAMAGED.
                                          2 COVERED DOCKS COMPLETELY
                                          DESTROYED.

1050 PM    7 E MEDICINE LODGE        KS   WIND DAMGE.  NUMEROUS TREES AND
09/27/98   BARBER                         LIMBS DAMAGED.  MATURE
                                          COTTONWOOD TREE DESTROYED.

BURKE
Local storm report, Sep 28, 12:47 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 PM CDT MON SEP 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    12 NE STAFFORD            KS   2.00 INCH HAIL
09/27/98   STAFFORD                       QUIVIRA WILDLIFE REFUGE.  12 BIRDS
                                          KILLED.  HAIL TO 4 INCHES DEEP ON
                                          GROUND.  ROAD GRADER WINDSHIELD
                                          BUSTED OUT.

1019 PM    15 N MEDICINE LODGE       KS   WIND DAMAGE - LAKE ARROWHEAD
09/27/98   BARBER                         AREA.  2-CAR CARPORT LIFTED
                                          OVER HOUSE.  NUMEROUS
                                          TREES UPROOTED AND DAMAGED.
                                          2 COVERED DOCKS COMPLETELY
                                          DESTROYED.

1050 PM    7 E MEDICINE LODGE        KS   WIND DAMGE.  NUMEROUS TREES AND
09/27/98   BARBER                         LIMBS DAMAGED.  MATURE
                                          COTTONWOOD TREE DESTROYED.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:50 PM CDTSevere Thunderstorm WarningDDCStafford30 min
Sep 27, 9:46 PM CDTSevere Thunderstorm WarningDDCPratt64 min
Sep 27, 10:17 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Sep 27, 10:35 PM CDTTornado WarningDDCBarber30 min
Sep 27, 11:06 PM CDTTornado WarningDDCBarber34 min
Sep 28, 4:26 PM CDTSevere Thunderstorm WarningDDCStanton34 min
Sep 28, 4:39 PM CDTSevere Thunderstorm WarningDDCGrant46 min
Sep 28, 5:29 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell46 min
Sep 28, 6:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.